Texas, 2022

Hail and Damaging Wind in Texas, June 19, 2022

June 19, 2022 · NWS FWD · 2 events in 2 counties and zones

A couple of strong storms produced small hail and gusty winds in parts of North Texas the afternoon of Sunday, June 19.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A couple of strong storms produced small hail and gusty winds in parts of North Texas the afternoon of Sunday, June 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 19, 4:32 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 19, 4:32 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
532 PM CDT Sun Jun 19 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:

No major changes were made to the forecast this evening. Scattered
showers and thunderstorms have developed within a theta-e ridge
over the northeastern parts of the forecast area this afternoon.
Pop up storms should continue to develop along colliding outflow
boundaries for the rest of the evening. Temp/Dewpoint spreads in
this area are around 20-25 degrees, which is supportive but not
extraordinary for microbursts. A few wind gusts upwards of 40-50
mph are not out of the question with a few borderline severe
storms possible. Thunderstorm chances are much lower further to
the southwest, and have trimmed PoPs accordingly. All convective
activity should end within several hours of sunset making for a
warm and humid night across the region. Another round of isolated
to scattered showers and thunderstorms is expected again tomorrow
afternoon. Temperatures will likely meet or eclipse today's, so
most can expect another 100 degree day to start the work week.

Bonnette

Previous Discussion:
/Through Monday/

A southeast CONUS subtropical upper ridge will begin to expand
west and intensify from the lee of the Southern Rockies to the
Lower MS Valley early this week. Isolated-scattered showers and
t-storms are currently developing along the western periphery of
the 1.75" PWAT maximum extending from Central/E OK, southeast
across eastern North and Central Texas. Will continue to carry
20%-40% PoPs this afternoon through nightfall this evening on
either side of this axis, with the higher PoPs near the PWAT
axis epicenter.

The increased Cu fields and eventual mid-upper level convective
debris later this afternoon should hold highs to the mid-upper 90s
with max heat index values hovering around the century mark. A
quick peek at theta-e lapse rates and differences, as well as
MLCAPE show that areas along and east of I-35/35E will see the
potential for a few strong or even brief severe downbursts while
more conditionally stable air will exist the further you move west
of the I-35 corridor. After nightfall and with loss of insolation
and some instability, expect most convection will be a distant
memory by midnight and during the overnight hours with low
temperatures Monday morning remaining well into the 70s, with a
few readings around 80 degrees possible in the immediate heat
island areas of the DFW Metroplex.

The Southeast CONUS broad upper ridge will continue it's slow
expansion westward over our area Monday, though this may be more
of a transition day before the stronger subsidence and widespread
heat between 100-105 degrees happens afterward. A few CAMs and the
GFS have noted this with fairly isolated convection possible once
again from mid afternoon through early evening Monday. Have
advertised 15%-20% PoPs late Monday for areas generally east of
US-281. With highs topping the century mark at a few locales,
steep low level lapse rates and 1000-1250 J/KG DAPE would suggest
that any stronger, isolated storms could produce some very gusty
downburst winds. Confidence isn't that high, but the signals were
there.

05/Marty

&&

.LONG TERM... /Issued 249 PM CDT Sun Jun 19 2022/
/Monday Night Through Next Weekend/

Mid-level subtropical ridging will intensify on Tuesday, which
will result in hot and rain-free weather through the end of the
forecast period. By mid-week, the ridge will center itself over
North and Central Texas. Strong subsidence beneath the ridge will
allow temperatures to warm at least a few degrees, with nearly all
locations seeing triple digit temperatures beginning Thursday. By
late week and over the weekend, heat headlines will likely be
needed, as widespread temperatures in excess of 103 degrees are
expected. Thankfully, however, thorough mixing should result in a
drier heat, with heat index values generally remaining below 105
degrees for most areas.

Barnes

&&

.AVIATION... /NEW/
/00Z TAFs/

The main challenge will be the convective activity for the next
few hours. A weak outflow boundary is currently bisecting the D10
terminals, but this boundary will likely have little to no impact.
Additional storms are developing over the eastern parts of D10
that will likely send another outflow surge west this evening. The
eastern D10 terminals are more likely to have direct thunderstorm
and resultant outflow/wind impacts, while the western D10
terminals may end up being spared from the convective activity
today. Expect all storms to dissipate within a few hours of sunset
giving way to southeast flow and VFR through the night. Winds
should become more southerly early tomorrow morning with
additional scattered showers and storms tomorrow afternoon. Our
confidence of tomorrow's convective activity remains too low to
include in the TAFs ATTM, so this will have to be monitored for
future TAFs.

Bonnette

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78 100  80  99  79 /  20  20  10   0   0
Waco                76 100  76  98  76 /  10  20  10   0   0
Paris               70  95  72  97  75 /  10  10   5   5   0
Denton              77  99  78  99  76 /  30  20  10   0   0
McKinney            75  99  76  97  76 /  30  20  10   0   0
Dallas              79 100  80  99  80 /  30  20  10   0   0
Terrell             75 101  76  99  76 /  30  20  10   0   0
Corsicana           77 100  76  99  76 /  20  20  10   0   0
Temple              75 100  74  99  75 /   5  10  10   5   0
Mineral Wells       74 101  76 101  74 /  10  20  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 19, 4:36 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
536 PM CDT Sun Jun 19 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
536 PM CDT Sun Jun 19 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Rest of This Afternoon and Tonight.
Scattered thunderstorms for the rest of the afternoon and the first
couple hours after sunset, mostly across the northeast parts of the
forecast area. Some of these storms may produce gusty winds, small
hail, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Triple-digit temperatures will prevail much of the upcoming week
during which Heat Advisory criteria may be met.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 4:06 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
506 PM CDT Sun Jun 19 2022

TXZ093-192230-
Grayson TX-
506 PM CDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of northwestern Grayson
County through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pottsboro, or 8 miles northeast of Whitesboro,
moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pottsboro, southwestern Lake Texoma and Sadler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3394 9690 3387 9689 3385 9686 3385 9684
      3387 9683 3387 9680 3386 9678 3382 9676
      3383 9672 3378 9666 3367 9678 3372 9694
      3395 9694 3396 9693
TIME...MOT...LOC 2206Z 106DEG 13KT 3373 9678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gordon
Special weather statement, Jun 19, 4:14 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
514 PM CDT Sun Jun 19 2022

TXZ093-094-104-192245-
Collin TX-Grayson TX-Fannin TX-
514 PM CDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of northeastern Collin,
southeastern Grayson and southwestern Fannin Counties through 545 PM
CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Van Alstyne, or 15 miles southeast of Sherman, moving northwest at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sherman, Anna, Van Alstyne, Howe, Leonard, Whitewright, Bells, Tom
Bean, Savoy, Dorchester, Blue Ridge, Trenton, Westminster and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 9622 3337 9617 3335 9629 3332 9629
      3328 9639 3340 9663 3353 9679 3368 9648
TIME...MOT...LOC 2214Z 137DEG 26KT 3343 9647

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gordon
Special weather statement, Jun 19, 4:43 PM CST, 1 minute before
Special Weather Statement
National Weather Service Fort Worth TX
543 PM CDT Sun Jun 19 2022

TXZ093-192315-
Grayson TX-
543 PM CDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of central Grayson
County through 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sherman, moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sherman, Whitesboro, Van Alstyne, Howe, Pottsboro, Tom Bean,
Knollwood, Dorchester, southern Lake Texoma, Southmayd, Sadler and
Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 9648 3348 9646 3344 9666 3364 9691
      3384 9678 3382 9676 3383 9671 3386 9669
TIME...MOT...LOC 2243Z 138DEG 23KT 3361 9665

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gordon

The radar

The Dallas/Ft Worth radar (KFWS), 127 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
June 19, 4:44 PM CST
Where
Grayson County, 2.69 mi ESE of Hilton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.550, -96.590

Penny sized hail and a wind gust to 48 mph was reported between Howe and Luella.

Thunderstorm Wind, Collin

When
June 19, 5:30 PM CST
Where
Collin County, Wylie
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.020, -96.550

Social media pictures indicated a few trees down, a shed damaged, and a fence down in a neighborhood in Wylie, TX from thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040558, 1041462.